Alert archive / Wyoming / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at Jun 19, 2003, 8:35 PM MDT for Johnson County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2003, 8:35 PM MDT (02:35 UTC)
- Expired
- Jun 19, 2003, 11:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 193 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3361 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KRIW 200239 FFWRIW WYC019-200500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RIVERTON WY 835 PM MDT THU JUN 19 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 1100 PM MDT * A DANGEROUS FLASH FLOOD SITUATION CONTINUES ACROSS THE NORTHERN HALF OF JOHNSON COUNTY. AT 820 PM MDT...JOHNSON COUNTY SHERIFFS OFFICE REPORTED FLASH FLOODING ALONG EXITS ON I-90...ABOUT 6 MILES EAST OF BUFFALO. PEOPLE WERE BECOMING STRANDED IN HIGH WATERS. NUMEROUS OTHER RURAL ROADS ACROSS NORTHERN JOHNSON COUNTY WILL ALSO EXPERIENCE FLOODING...IF NOT EVEN BECOMING WASHED OUT. AREAS OF GREATEST CONCERN ARE LOCATIONS SOUTHWEST...SOUTH TO EAST OF BUFFALO. * RAINFALL RATES EXCEEDING AN INCH AN HOUR COULD PERSIST THROUGH AROUND 10 PM. THIS WILL BE ON TOP OF AREAS ALREADY RECEIVING AS MUCH AS 4 TO 6 INCHES OF RAINFALL. EXPECT LOW LYING AREAS AND SMALL STREAMS AND CREEKS TO EXPERIENCE SIGNIFICANT FLOODING AS WELL. REMEMBER...DRIVING THROUGH FLOODED ROADS IS LIFE THREATENING. EXCESSIVE RUNOFF FROM THIS STORM WILL CONTINUE TO CAUSE FLASH FLOODING OF STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF STREAMS. REPORT FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4430 10702 4409 10689 4416 10631 4448 10647 $$ FRIEDERS
2 follow-up statements
000
WGUS75 KRIW 200407
FFSRIW
WYC019-200500-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1006 PM MDT THU JUN 19 2003
...A FLASH FLOOD WARNING CONTINUES FOR NORTH JOHNSON COUNTY UNTIL
1100 PM MDT...
SINCE 930 PM MDT...LOCAL LAW ENFORCEMENT HAVE HAD NUMEROUS REPORTS
OF FLASH FLOODS IN THE AREA SOUTH THROUGH SOUTHEAST OF BUFFALO IN
NORTH JOHNSON COUNTY. ALTHOUGH THE STORM IS NOW WEAKENING...STREAMS
WILL CONTINUE TO FLOW OUT OF THEIR BANKS UNTIL 11 PM
TONIGHT...BEFORE BEGINNING TO RECEDE.
NUMEROUS COUNTY ROADS SOUTH THROUGH SOUTHEAST OF BUFFALO HAVE BEEN
WASHED OUT IN PLACES. SEVERAL STRANDED BIKERS WERE RESCUED BY
EMERGENCY RESPONSE PERSONNEL.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IT IS NEARLY IMPOSSIBLE AT NIGHT TO TELL THE
DEPTH OF WATER ON ROADWAYS. NEVER DRIVE THROUGH WATER OF UNKNOWN
DEPTH.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RIVERTON.
LAT...LON 4432 10703 4409 10672 4435 10634 4455 10661
$$
FARMER000 WGUS75 KRIW 200451 FFSRIW WYC019-200515- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1047 PM MDT THU JUN 19 2003 ...THE FLASH FLOOD WARNING FOR NORTHERN JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE AT 11 PM... AT 1045 PM MDT...THE JOHNSON COUNTY SHERIFFS OFFICE REPORTED THE FLOOD WATERS HAD RECEDED ACROSS THE AREA. ALTHOUGH...A FEW ROADS WILL STILL LIKELY REMAINED CLOSED BECAUSE OF WASHED OUT ROADWAYS. SINCE THE FLASH FLOOD THREAT HAS ENDED...THE WARNING WILL BE ALLOWED TO EXPIRE AT 11 PM. $$ FRIEDERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 1:46 PM MDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jun 19, 1:46 PM MDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 146 PM MDT THU JUN 19 2003 .TONIGHT THROUGH SUNDAY NIGHT...SURFACE TROUGH EXTENDS FROM CENTRAL MONTANA TO NORTH CENTRAL WYOMING THIS AFTERNOON WITH MOIST SE FLOW AHEAD OF BOUNDARY AND DRYING SW FLOW PUSHING IN TO THE SW. EARLY AFTERNOON CONVECTION OFF THE HIGHER TERRAIN SHOULD BECOME BETTER ORGANIZED ALONG THIS BOUNDARY LATER THIS AFTERNOON AND EVENING. FRONT MOVING INTO NORTHERN MONTANA LIKELY TO BE PUSHED INTO NORTHERN ZONES TONIGHT AIDED BY LARGER STORMS TO OUR NORTH. THUNDERSTORMS SHOULD END EARLY...AROUND 01Z IN WEST AND CENTRAL ZONES WITH SCATTERED CONVECTION CONTINUING ALONG SURFACE BOUNDARY ALONG AND EAST OF BIG HORN MOUNTAINS. MAIN CONCERN FRIDAY STILL ON FIRE WX SIDE WITH DRY SLOT IN STRONG SW FLOW AHEAD OF APPROACHING PACIFIC FRONT. DO NOT SEE MUCH POTENTIAL FOR DRY TS IN THIS DRY SLOT WITH THUNDERSTORMS CONCENTRATED MAINLY ALONG FRONTAL BOUNDARY ...NEAR A JAC-COD LINE AT 21Z WITH FRONT. FRONT STRETCHES ACROSS NORTHERN BORDER LATER IN AFTERNOON THEN DRIVES ACROSS CENTRAL WYOMING IN THE EVENING. WILL CONFINE FRIDAY POPS ALONG WESTERN AND NORTHERN BORDERS FRIDAY AFTERNOON NEAR FRONT WITH DRY DOWNSLOPING FLOW QUASHING ANY DEVELOPMENT ALONG FRONT ACROSS CENTRAL AND SOUTH. DRY AND COOLER WESTERLY FLOW ON BACK SIDE OF UPPER TROUGH PREVAILS SATURDAY WITH H7 TEMPS IN THE 5C TO 8C RANGE. ETA SHOWS SECONDARY TROUGH MOVING ACROSS SOUTHERN WYOMING LATE SATURDAY NIGHT AND SUNDAY WITH SURFACE HIGH OVER MONTANA PUSHING LIGHT NE FLOW AND MOISTURE INTO EASTERN ZONES WHERE WILL HAVE ISOLATED POPS ON EAST SIDE OF BIG HORN MOUNTAINS. DRY WESTERLY FLOW WITH SLIGHT REBOUND IN TEMPS TO THE WEST. AEM .MONDAY THROUGH THURSDAY...NEW TROUGH BEGINS TO MOVE INTO THE PACNW MONDAY WITH DIFFLUENT FLOW SPREADING INTO MUCH OF THE AREA ALONG WITH CURVED NOSE OF STRONG 110 KT UPPER JET. APPROACH OF UPPER TROUGH WILL PROBABLY KEEP AT LEAST ISOLATED COVERAGE GOING OVERNIGHT MONDAY WITH SCATTERED WESTERN MOUNTAIN COVERAGE. STORMS COULD BECOME QUITE ACTIVE TUESDAY WITH STRONGER JET DYNAMICS AND FRONTAL INTERACTION. WILL INDICATE CHANCE POPS EVERYWHERE WITH HIGHEST POPS IN THE MOUNTAINS. GFS HAS SYSTEM MOVING RIGHT OVER US ON WEDNESDAY WITH CONVECTION CONTINUING. TEMPERATURES WILL BE BELOW NORMAL WITH GUSTY SOUTHWEST WINDS AHEAD OF SYSTEM BEFORE FRONT DROPS DOWN FROM THE NORTH TUESDAY. WILL BEGIN TO BEEF UP POPS FOR THIS TROUGH AS POTENTIAL FOR SIGNIFICANT PRECIPITATION INCREASES. THE MOUNTAINS SHOULD ALSO SEE SNOW FROM THIS SYSTEM WITH H7 TEMPERATURES AT OR BELOW ZERO AT TIMES IN THE NORTHWEST. SKRBAC .RIW...FIRE WEATHER WATCH FOR FRIDAY AFTERNOON AND EVENING FOR SOUTHWEST WYOMING.
Hazardous weather outlook, Jun 19, 7:46 AM MDT, 12 hours 49 minutes before
WYZ001>020-022>030-201100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 746 AM MDT THU JUN 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A VERY WARM AND DRY SOUTHWEST FLOW WILL DRAMATICALLY INCREASE THE FIRE THREAT ACROSS SOUTHWEST WYOMING ON FRIDAY. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE SOUTHWEST ZONES FOR FRIDAY AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES...SOUTHWEST WINDS OVER 25 MPH...TEMPERATURES IN THE UPPER 80S AND DRY LIGHTNING STORMS WILL ALL ADD TO THE FIRE DANGER FRIDAY AFTERNOON AND EVENING. A COLD FRONT WILL SWEEP ACROSS THE AREA FRIDAY NIGHT INCREASING THE THUNDERSTORM THREAT INTO THE WEEKEND...ESPECIALLY THE MOUNTAINS AND AREAS EAST OF THE CONTINENTAL DIVIDE. ANOTHER EVEN MORE VIGOROUS TROUGH WILL APPROACH LATE MONDAY NIGHT AND TUESDAY...SWEEPING ACROSS THE STATE ON WEDNESDAY. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL EXIST WITH THIS SYSTEM. THE NORTHWEST WILL SEE THE THREAT OF SEVERE THUNDERSTORMS AS EARLY AS MONDAY AFTERNOON WITH MUCH OF AREA POTENTIALLY AT RISK TUESDAY INTO WEDNESDAY. BOTH OF THESE UPCOMING STORM SYSTEMS WILL LIKELY PRODUCE SOME SNOW IN THE MOUNTAINS...ESPECIALLY THE ACROSS THE NORTH AND WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:46 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 44 min |
| Jun 19, 6:57 PM MDT | Flash Flood Warning | RIW | Johnson | 2 hr |
Nearby
Flash Flood Warnings in Wyoming, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.